Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 80, NWS Jackson, MS

June 23, 2017Richland Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jun 23, 2017, 9:36 PM CDT for Richland Parish, Louisiana. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 9:36 PM CDT (02:36 UTC)
Expired
Jun 23, 2017, 11:30 PM CDT
In force
114 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Richland Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 162 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 10:10 PM CDTFLASH FLOOD5 Nw Delhi, LAFLOODING AT COLLINS DR AND MCHAND DR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WGUS54 KJAN 240236
FFWJAN
LAC083-240430-
/O.NEW.KJAN.FF.W.0080.170624T0236Z-170624T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
936 PM CDT FRI JUN 23 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Richland Parish in northeastern Louisiana...

* Until 1130 PM CDT

* At 936 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Rayville, Start, Delhi, Warden and Holly Ridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3251 9190 3254 9189 3252 9184 3254 9184
      3257 9181 3256 9177 3256 9174 3260 9172
      3261 9167 3267 9164 3267 9160 3258 9159
      3258 9145 3257 9144 3254 9144 3253 9147
      3250 9148 3241 9148 3240 9164 3242 9197

$$

DL
1 follow-up statement
796 
WGUS74 KJAN 240342
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1042 PM CDT FRI JUN 23 2017

LAC083-240430-
/O.CON.KJAN.FF.W.0080.000000T0000Z-170624T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richland LA-
1042 PM CDT FRI JUN 23 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHERN RICHLAND PARISH...

At 1042 PM CDT, local law enforcement reported flash flooding near 
Delhi. Up to three inches of rain have already fallen. Flash 
flooding is already occurring.

Some locations that will experience flooding include...
Rayville, Start, Delhi, Warden and Holly Ridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3251 9190 3254 9189 3252 9184 3254 9184
      3257 9181 3256 9177 3256 9174 3260 9172
      3261 9167 3267 9164 3267 9160 3258 9159
      3258 9145 3257 9144 3254 9144 3253 9147
      3250 9148 3241 9148 3240 9164 3242 9197

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:49 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 23, 6:49 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
649 PM CDT Fri Jun 23 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Aftn convection has pushed se of HBG and VFR conds were observed
at 23Z areawide. An outflow boundary wl drop south and result in
TSRA activity with gusty north winds by 01Z GLH-GWO. A cold front
wl drop into the HWY 82 corridor after 06Z and result in
additional SHRA/TSRA chances. Outside of TSRA activity, VFR conds
wl prevail until 09Z when MVFR cigs are anticipated then dropping
to IFR 11-14Z. Cigs are expected to slowly improve Saturday
morning. TSRA activity wl become focused across the south by aftn
along the cold front. /22/

&&

.DISCUSSION...

Tonight and Saturday:

Although band of tropical showers continues to slowly pull away
to the east, deep moisture will remain over the area at least one
more day as PWs of 2 to 2.25 inches remain common. A cold front
moving into north AR at the moment has sparked a band of storms in
that vicinity. CAM models are showing this band of storms move
rapidly south during the late afternoon and evening and look to
pose at least a limited threat of severe given the wind fields in
place. Still plan to let the flash flood watch expire as the
precipitation that moves through tonight will have better speed
lessening the rainfall duration at any one spot.

The front will work its way southward through the forecast area
Saturday. With deepest moisture and most instability in the south,
best POPs will exist there. At this point, the drier air does not
look to arrive until Saturday night from the north. /26/

Saturday night through next Friday morning:

After a much wet and stormy period due to Tropical Storm Cindy
bringing in such an anomalous surge of PWs these past few days,
expect a cold front to finally come through near the start of the
period and bring in a much needed drying across the area.

As a large trough deepens over the northern Great Lakes, expect
the remnants of Tropical Depression Cindy to quickly eject
northeast and become phased with the upper level flow. This will
help drive a strong upper jet over the northern Great Lakes and
help the trough to amplify into the mid-upper Mississippi Valley.
In turn, strong surface ridging near 1025mb to begin to develop
in the north- central Great Plains and much drier air down will
move down towards our area. Saturday night into Sunday this cold
front will just be moving through the area, while best chance for
rain & storms to remain over the southern half of the area, south
of the I-20 corridor. The cold front should be in the Highway 84
corridor by Saturday evening and near there to near the Gulf Coast
by daybreak. Before the front moves through, PWs will remain
anomalously high, in the 2 to 2.5 inch range and 850mb Theta-E
values near 330-340K. There won't be strong forcing but could not
rule out some locally heavy downpours due to high moisture and a
few scattered thunderstorms due to some lingering instability.
These lingering rain & storms & clouds will keep temperatures
still below normal in the low-mid 80s Sunday.

Expect these thunderstorms and rain chances to finally move out
by Sunday night into Monday as much drier air, with 850mb Theta-E
values near 300K and PWs between three quarters of an inch to an
inch. This in addition with strong surface ridging, near
1020-1025mb, will help bring in a very nice and much needed drier
pattern to the start of the week. There could be some lingering
light rain showers in the Highway 84 corridor on Monday but
expect the driest air to move in Monday night into Tuesday. As the
anomalously strong surface ridging and low PWs (both near record
high & low values, respectively, per NAEFS/GEFS) moves in, expect
a nice, warm and dry pattern through mid-week. Due to such strong
surface high and dry air (dewpoints even into the upper 50s),
expect lows Sunday & Monday night to fall into the low-mid 60s
(possibly into the upper 50s in spots), which is some 5-10 degrees
below normal. If we do radiate that well, we could reach near the
top 5 coolest for record lows. Lows may be a touch warmer on
Tuesday morning due to surface high building east through the
Appalachians and some lingering pressure gradient & light winds in
the area. As the surface high builds off the Atlantic seaboard,
return flow and moisture will build back in by mid-late week
(Wednesday to Thursday next week). Expect more humid conditions
and diurnal thunderstorm chances to increase by late week. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  84  69  83 /  51  68  42  27
Meridian      74  85  69  83 /  42  76  50  26
Vicksburg     75  85  69  84 /  51  66  35  31
Hattiesburg   75  87  72  83 /  28  85  55  56
Natchez       74  84  71  82 /  41  79  40  49
Greenville    73  83  66  83 /  64  48  16   8
Greenwood     72  83  66  84 /  64  48  16   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ018-019-
     025>066-072>074.

LA...Flash Flood Watch until 7 PM CDT this evening for LAZ007>009-015-
     016-023>026.

AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.

&&

22/DC/26
Hazardous weather outlook, Jun 23, 2:42 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
242 PM CDT Fri Jun 23 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>059-241945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-
242 PM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Another band of showers and thunderstorms will move into the
region from the northwest during the evening. Isolated storms may
become severe with damaging winds being the main threat. Heavy
downpours may also pose a threat for localized flooding.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024-026-MSZ060>066-072>074-241945-
Catahoula-Concordia-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
242 PM CDT Fri Jun 23 2017

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jun 23, 8:52 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
852 PM CDT FRI JUN 23 2017

LAZ015-240245-
Richland LA-
852 PM CDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN RICHLAND PARISH THROUGH
945 PM CDT...

At 852 PM CDT, Meteorologists were tracking a strong thunderstorm
near Start, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rayville, Mangham, Start, Alto, Archibald and Buckner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3236 9201 3242 9198 3245 9194 3249 9193
      3251 9190 3254 9189 3252 9184 3254 9184
      3257 9181 3256 9174 3261 9171 3237 9169
      3234 9170 3233 9176 3225 9177 3223 9200
      3225 9199 3225 9200 3227 9199 3228 9203
TIME...MOT...LOC 0152Z 350DEG 16KT 3247 9191

DL
Local storm report, Jun 23, 8:54 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
854 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FLOOD            3 WSW SOSO              31.74N 89.32W
06/23/2017                   JONES              MS   EMERGENCY MNGR

            BERNIS HILL RD WAS FLOODED.

&&

DL
Local storm report, Jun 23, 8:55 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
855 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLOOD            3 SW SOSO               31.72N 89.31W
06/23/2017                   JONES              MS   EMERGENCY MNGR

            SUMRALL BRIDGE RD WAS FLOODED.

&&

DL
Local storm report, Jun 23, 8:56 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
856 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLOOD            8 SE LAUREL             31.62N 89.04W
06/23/2017                   JONES              MS   EMERGENCY MNGR

            TOWNSHIP RD WAS FLOODED.

&&

DL
Local storm report, Jun 23, 9:00 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
900 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            6 ESE SEMINARY          31.54N 89.40W
06/23/2017                   JONES              MS   EMERGENCY MNGR

            PHILLIPS RD W WAS FLOODED.

&&

DL
Local storm report, Jun 23, 9:06 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
906 PM CDT FRI JUN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 ENE HAMBURG           33.24N 91.77W
06/23/2017                   ASHLEY             AR   LAW ENFORCEMENT

            MULTIPLE TREES DOWNED AROUND ASHLEY COUNTY
            BY STRONG OUTFLOW WINDS. WINDS ESTIMATED
            40-50 MPH BASED ON SURROUNDING OBSERVATIONS.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:49 PM CDTSpecial Weather StatementJANEast Carroll56 min
Jun 23, 8:52 PM CDTSpecial Weather StatementJANRichland53 min
Jun 23, 9:50 PM CDTSpecial Weather StatementJANMadison, Tensas55 min
Jun 24, 5:51 PM CDTSpecial Weather StatementJANConcordia54 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.